Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 27, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 5:17 PM CDT for 4 counties in Minnesota. It was in force for 43 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 5:17 PM CDT (22:17 UTC)
- Expired
- May 25, 2008, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Anoka County, MN, Chisago County, MN, Isanti County, MN, Washington County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:20 PM CDT | HAIL 0.88 | 4 Wnw Coon Rapids, MN | |
| May 25, 5:23 PM CDT | TSTM WND DMG | Forest Lake, MN | MILE MARKER 124 ON INTERSTATE 35 E. FARM BUILDINGS BLOWN OVER, TREES UPROOTED. |
| May 25, 5:32 PM CDT | HAIL 0.88 | 3 Ese Forest Lake, MN | |
| May 25, 5:34 PM CDT | HAIL 0.75 | Circle Pines, MN | |
| May 25, 5:35 PM CDT | TSTM WND DMG | 2 Nw Hugo, MN | HOUSE DOWN, WIDESPREAD DAMAGE. |
| May 25, 5:35 PM CDT | HAIL 1 | 4 E Blaine, MN | |
| May 25, 5:38 PM CDT | HAIL 0.75 | 2 Nw Hugo, MN | |
| May 25, 5:39 PM CDT | TSTM WND DMG | 2 Nnw Coon Rapids, MN | SHINGLES OFF AND 8 INCH DIAMETER BRANCHES BROKEN OFF. |
| May 25, 5:43 PM CDT | HAIL 0.88 | 6 Se Forest Lake, MN | |
| May 25, 5:45 PM CDT | HAIL 2 | 2 Wsw Hugo, MN | |
| May 25, 5:47 PM CDT | HAIL 1.75 | 1 Ne Hugo, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:04 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 252218
SVRMPX
MNC003-025-059-163-252300-
/O.NEW.KMPX.SV.W.0027.080525T2217Z-080525T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ISANTI COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHERN CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...
ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 600 PM CDT
* AT 516 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ANDOVER...OR ABOUT OVER ANDOVER...AND MOVING EAST AT 54 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLAINE...
EAST BETHEL...
FOREST LAKE...
WYOMING...
CHISAGO CITY...
LINDSTROM...
COON RAPIDS...
HAM LAKE...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.
LAT...LON 4553 9274 4522 9278 4514 9297 4513 9324
4526 9351 4545 9350
TIME...MOT...LOC 2217Z 248DEG 47KT 4526 9332
$$
RAH/TRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, May 25, 6:49 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 649 AM CDT SUN MAY 25 2008 .DISCUSSION... FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL. SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY. WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING. MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE THE 80-85F TEMPERATURES TO THE SOUTHWEST. AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA. OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW. WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT. && .AVIATION.../12Z TAF ISSUANCE/ LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS. THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 25, 1:19 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 119 PM CDT SUN MAY 25 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 119 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND GENERALLY EAST OF A LINE FROM ST MICHAEL TO NEW ULM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA BETWEEN 3 PM AND 4 PM AND MOVE EAST ACROSS THE REMAINDER OF THE AREA THROUGH EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES... ESPECIALLY OVER WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS RETURN TO THE FORECAST THURSDAY AND CONTINUE INTO SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. TRH
In the hours before
Local storm report, May 25, 4:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 SW BLAINE 45.13N 93.27W
05/25/2008 ANOKA MN TRAINED SPOTTER
LARGE TREES DOWN, HWY 47 AND HWY 118
&&
CARLYONLocal storm report, May 25, 4:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 ENE BUFFALO 45.19N 93.83W
05/25/2008 M0.88 INCH WRIGHT MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 25, 5:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 2 NE ANNANDALE 45.28N 94.10W
05/25/2008 M2.00 INCH WRIGHT MN TRAINED SPOTTER
0350 PM HAIL 4 SSE SILVER CREEK 45.26N 93.91W
05/25/2008 M3.00 INCH WRIGHT MN TRAINED SPOTTER
REPORTED 3.5 INCH HAIL. MUCH HOUSING DAMAGE.
&&
CARLYONLocal storm report, May 25, 5:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SW CLEARWATER 45.37N 94.13W
05/25/2008 M0.75 INCH STEARNS MN TRAINED SPOTTER
0454 PM HAIL 1 S FOREST LAKE 45.26N 92.98W
05/25/2008 M1.00 INCH WASHINGTON MN TRAINED SPOTTER
0451 PM HAIL HAM LAKE 45.26N 93.20W
05/25/2008 M1.25 INCH ANOKA MN TRAINED SPOTTER
0500 PM HAIL 5 E BLAINE 45.18N 93.11W
05/25/2008 M2.00 INCH ANOKA MN TRAINED SPOTTER
0446 PM TSTM WND DMG 3 SSW BLAINE 45.12N 93.24W
05/25/2008 ANOKA MN TRAINED SPOTTER
13 INCH DIAMETER TREES DOWN.
&&
CARLYONLocal storm report, May 25, 5:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 WNW STANCHFIELD 45.70N 93.24W
05/25/2008 M1.00 INCH ISANTI MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 25, 5:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 W ST MICHAEL 45.21N 93.68W
05/25/2008 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0503 PM HAIL 1 ESE FOREST LAKE 45.27N 92.97W
05/25/2008 M1.00 INCH WASHINGTON MN TRAINED SPOTTER
0503 PM TSTM WND DMG ANOKA 45.21N 93.39W
05/25/2008 ANOKA MN TRAINED SPOTTER
BUILDING DAMAGE.
0502 PM HAIL 6 S LINDSTROM 45.30N 92.84W
05/25/2008 M1.00 INCH WASHINGTON MN TRAINED SPOTTER
0500 PM HAIL 1 NE ST MICHAEL 45.22N 93.64W
05/25/2008 M1.75 INCH WRIGHT MN TRAINED SPOTTER
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:43 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 62 min |
| May 25, 8:24 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 51 min |
| May 25, 9:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| May 25, 9:24 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 66 min |
| May 25, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 44 min |
| May 25, 10:42 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 63 min |
| May 25, 11:10 AM CDT | Severe Thunderstorm Warning | MPX | Isanti | 27 min |
| May 25, 11:34 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 26 min |
| May 25, 3:04 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 56 min |
| May 25, 3:36 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Wright | 54 min |
| May 25, 3:49 PM CDT | Tornado Warning | MPX | Sherburne, Wright | 26 min |
| May 25, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Mille Lacs, Sherburne, Stearns, Wright | 59 min |
| May 25, 4:03 PM CDT | Tornado Warning | MPX | Hennepin, Wright | 27 min |
| May 25, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Washington | 62 min |
| May 25, 4:37 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 23 min |
| May 25, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 49 min |
| May 25, 4:56 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 34 min |
| May 25, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 28 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 35 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.